Louisiana, 2016

High Wind in Louisiana, May 26 to 27, 2016

May 26 to 27, 2016 · NWS SHV · 5 events in 2 counties and zones

A complex of showers and embedded thunderstorms moved across East Texas, Southwest Arkansas, and North Louisiana during the morning and afternoon hours on May 26th. As these showers and embedded thunderstorms diminished from west to east, strong, damaging winds with gusts up to 60 mph associated with a wake low over Deep East Texas moved into the southern sections of Northcentral Louisiana…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of showers and embedded thunderstorms moved across East Texas, Southwest Arkansas, and North Louisiana during the morning and afternoon hours on May 26th. As these showers and embedded thunderstorms diminished from west to east, strong, damaging winds with gusts up to 60 mph associated with a wake low over Deep East Texas moved into the southern sections of Northcentral Louisiana during the late evening and early morning hours on the 26th-27th, and downed numerous trees and power lines over Sabine and Natchitoches Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 8:38 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 26, 8:38 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
938 PM CDT THU MAY 26 2016

.UPDATE...
The widespread shower and embedded thunderstorm activity was
slowly diminishing whilst pushing East Southeast with time. Main
activity was noted across deep East Texas, central LA and portions
of North central LA and Northeast LA. Will hold on to best pops
across the aforementioned areas and decline pops to slight chance
and chance categories across Northwest LA and Northeast TX. That
is until an hour or so after midnight where a complex of storms
pushing east across central TX could near the region once again.

&&

PREV DISCUSSION... /issued 654 PM CDT THU MAY 26 2016/

AVIATION...
Main axis of precip over NW LA and extreme Eastern TX... is
widespread rain with just a few embedded tstms as stg storms over
SE TX and SW LA have cut off the gulf inflow needed for deeper
convection. most of this precip has moved east of ktyr and kggg
and remaining South of ktxk. Isold stgr convection farther East
will affect both the keld and the kmlu terminals 00-02z...with
heavy rainfall and stg gusty winds possible near cells. Klfk is
catching some stgr tstms sneaking into area from SE TX. Expecting
both isold storms and larger area of rain to both diminish around
02-03z this eve. Mostly mid lvl clouds to prevail once convection
diminishes. By around 27/07-08z, low clouds returning to East TX
and these mostly mvfr decks to spread eastward btwn 27/12-14z.
south winds overnight at least 5 to 10 kts....with S-SE winds
currently over ktyr and kggg at 15 to 20kts, gusting over 30 kts.
Scattered or possibly greater coverage of convection expected to
begin over NE TX after 27/14z. S-SE winds back up to 15 to 20 kts
areawide and may gust in excess of 35 kts over portions of NE TX.
wind gusts in storms could even be stgr. /vii/.

PREV DISCUSSION... /issued 423 PM CDT THU MAY 26 2016/

DISCUSSION...
Showers and thunderstorms continue to increase in coverage across
East Texas, SE Oklahoma, and SW Arkansas this afternoon. SPC
continues to have a Slight Risk for SVR storms along and west of a
line from Tyler,TX to Texarkana,AR. At the moment, it looks like
the greatest threat of SVR weather would come in the form of
damaging winds. Hail up to dime size is possible, but it appears
that the hail threat will be minimum as well as any tornado
threat. Showers and tstorms should diminish in coverage by late
evening.

On Friday, another upper level system will approach the region. A slight
risk of severe thunderstorms will be possible, mainly across
East Texas, Southeast Oklahoma, and Southwest Arkansas.
Instability associated with enhanced low- level moisture ahead of
a dry line across Texas, an approaching upper-low, and a strong
low-level jet are the primary factors contributing to severe
potential. Hail and damaging winds will be the main threat with
isolated tornadoes possible. Heavy rainfall will also be a
possibility on Friday with some areas possibly experiencing up to
4 inches, mainly across Southeast Oklahoma, Northeast Texas, and
extreme Southwest Arkansas.

An active weather pattern will continue across the region through
the weekend and into early next week, as an upper trough develops
across the SW portions of the US. Atmospheric conditions will
remain high for isolated to scattered showers/tstorms to develop
during the afternoon and evening hours each day...so decided to
leave a chance of pops in the forecast through next week.

High temperatures will remain in the mid to upper 80s and lows
in the upper 60s to lower 70s through the weekend into early next
week. High temperatures could approach the lower 90s across
portions of the region early next week through the end of the
forecast period, making for very hot and humid conditions. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  82  70  86 /  50  60  50  40
MLU  72  84  69  86 /  70  50  40  60
DEQ  69  79  67  84 /  40  70  60  30
TXK  70  81  68  85 /  50  70  60  40
ELD  71  81  68  85 /  50  60  50  50
TYR  72  81  70  86 /  50  70  60  30
GGG  71  81  70  86 /  50  70  60  30
LFK  73  83  72  88 /  70  60  50  50

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/07/20
Hazardous weather outlook, May 26, 11:12 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CDT THU MAY 26 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1212 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. SOME
STORMS MAY BECOME SEVERE ACROSS NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA LATER THIS AFTERNOON. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT ISOLATED
TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE
IN SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL EXTEND INTO FRIDAY WITH A FEW
SEVERE STORMS POSSIBLE DURING THE AFTERNOON ACROSS SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS AND PORTIONS OF SOUTHWEST ARKANSAS.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES WILL BE THE MAIN THREATS. AFTERNOON SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH MOST OF THE WEEKEND AND INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE POSSIBLE THIS AFTERNOON.

20

In the hours before

Special weather statement, May 26, 6:21 PM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 PM CDT THU MAY 26 2016

LAZ014-021-270100-
OUACHITA LA-CALDWELL LA-
721 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL AND SOUTH CENTRAL
OUACHITA PARISHES UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLARKS...OR NEAR COLUMBIA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CLARKS...GRAYSON...LUNA...FONDALE...VIXEN...BOSCO...
RIVERTON AND KELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3208 9190 3209 9191 3207 9193 3206 9191
      3193 9199 3193 9210 3200 9231 3215 9231
      3243 9222 3235 9201 3228 9203 3227 9199
      3223 9201 3221 9199 3219 9201 3220 9197
      3217 9198 3216 9190 3212 9188 3212 9187
TIME...MOT...LOC 0021Z 203DEG 29KT 3203 9214

19
Special weather statement, May 26, 6:46 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CDT THU MAY 26 2016

LAZ001-002-270130-
BOSSIER LA-CADDO LA-
746 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO AND CENTRAL
BOSSIER PARISHES UNTIL 830 PM CDT...

AT 745 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS WITH GUSTY WINDS
OVER BLANCHARD...OR 7 MILES NORTH OF SHREVEPORT...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...HAUGHTON...BLANCHARD...BENTON...
OIL CITY...MOORINGSPORT...BELCHER...EASTWOOD...FOSTERS...BETHANY...
DIXIE...RED CHUTE...FERGUSON...ALDEN BRIDGE...ROCKY MOUNT...
BELLEVUE...PRINCETON...FILLMORE AND LINTON.

LAT...LON 3248 9345 3253 9404 3278 9404 3284 9346
      3280 9346 3278 9347 3277 9347 3276 9345
TIME...MOT...LOC 0045Z 271DEG 27KT 3258 9384

19
Special weather statement, May 26, 7:01 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT THU MAY 26 2016

TXZ165-270200-
ANGELINA TX-
801 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANGELINA COUNTY UNTIL 900
PM CDT...

AT 801 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIBOLL...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...DIBOLL...HUDSON...HUNTINGTON...BURKE...HOMER AND REDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3111 9472 3111 9475 3113 9480 3113 9482
      3114 9483 3115 9485 3118 9485 3121 9487
      3122 9486 3123 9487 3147 9475 3133 9448
      3110 9469
TIME...MOT...LOC 0101Z 210DEG 14KT 3117 9478

19
Special weather statement, May 26, 7:46 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
846 PM CDT THU MAY 26 2016

LAZ001-002-010-011-270230-
RED RIVER LA-DE SOTO LA-BOSSIER LA-CADDO LA-
846 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CADDO...CENTRAL BOSSIER...CENTRAL
DE SOTO AND NORTHWESTERN RED RIVER PARISHES UNTIL 930 PM CDT...

AT 845 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS WITH GUSTY WINDS
NEAR GREENWOOD...OR NEAR SHREVEPORT...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
SHREVEPORT...BOSSIER CITY...MANSFIELD...HAUGHTON...GREENWOOD...
BLANCHARD...BENTON...STONEWALL...OIL CITY...MOORINGSPORT...BELCHER...
FOSTERS...EASTWOOD...SOUTH MANSFIELD...KEACHI...GRAND CANE...
LONGSTREET...BETHANY...DIXIE AND MC DADE.

LAT...LON 3202 9404 3275 9404 3275 9345 3250 9345
      3250 9344 3241 9344 3202 9343
TIME...MOT...LOC 0145Z 275DEG 27KT 3243 9389

19
Special weather statement, May 26, 8:52 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
952 PM CDT THU MAY 26 2016

LAZ010-011-017-018-TXZ153-165>167-270330-
RED RIVER LA-DE SOTO LA-SABINE LA-NATCHITOCHES LA-SAN AUGUSTINE TX-
SABINE TX-ANGELINA TX-SHELBY TX-
952 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR DE SOTO...NATCHITOCHES...RED
RIVER AND SABINE PARISHES...SABINE...SOUTHEASTERN ANGELINA...SAN
AUGUSTINE AND EASTERN SHELBY COUNTIES UNTIL 1030 PM CDT...

AT 951 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS WITH GUSTY WINDS
NEAR SAN AUGUSTINE...OR 21 MILES SOUTH OF CENTER...MOVING EAST AT 30
MPH ACROSS TOLEDO BEND INTO LOWER NORTHWEST LOUISIANA.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...MANSFIELD...MILAM...MANY...SAN
AUGUSTINE...COUSHATTA...
ZWOLLE...LOGANSPORT...HEMPHILL...CAMPTI...PINELAND...JOAQUIN...CONVER
SE...
BROWNDELL...ROSEVINE...PATROON...SHELBYVILLE...BLAND LAKE...MACUNE
AND
ALLEN.

LAT...LON 3198 9405 3198 9402 3200 9404 3214 9400
      3214 9293 3206 9290 3137 9307 3136 9339
      3128 9344 3128 9353 3117 9358 3116 9391
      3111 9408 3110 9432
TIME...MOT...LOC 0251Z 285DEG 24KT 3149 9407

19
Special weather statement, May 26, 9:30 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT THU MAY 26 2016

LAZ010-011-017-018-TXZ167-270415-
RED RIVER LA-DE SOTO LA-SABINE LA-NATCHITOCHES LA-SABINE TX-
1030 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE SOTO...
NATCHITOCHES...SOUTHEASTERN RED RIVER...SABINE PARISHES IN
NORTHWESTERN LOUISIANA AND SABINE COUNTIES UNTIL 1115 PM CDT...

AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS WITH GUSTY WINDS
NEAR MANY...OR 23 MILES WEST OF NATCHITOCHES...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...MILAM...MANY...COUSHATTA...ZWOLLE...HEMPHILL...CAMPTI.
..
PINELAND...CONVERSE...ALLEN...OAK GROVE...PLEASANT HILL...FLORIEN...
PROVENCAL...NATCHEZ...CLARENCE...GOLDONNA...NOBLE...FISHER AND
ROBELINE.

LAT...LON 3159 9386 3159 9384 3162 9382 3166 9383
      3202 9368 3201 9289 3199 9290 3198 9288
      3185 9293 3185 9295 3183 9294 3137 9312
      3136 9339 3128 9344 3128 9353 3119 9355
      3117 9358 3116 9387 3114 9404
TIME...MOT...LOC 0329Z 285DEG 23KT 3165 9347

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sabine

When
May 26, 9:50 PM CST
Where
Sabine forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Strong, damaging winds with gusts of up to 60 mph associated with a strong wake low downed numerous trees and power lines along a swath from near the Toledo Bend Resort in extreme Southern Sabine Parish to Zwolle.

High Wind, Natchitoches

When
May 26, 9:55 PM CST
Where
Natchitoches forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Strong, damaging winds with gusts of up to 60 mph associated with a strong wake low downed numerous trees along Highways 484 and 495 near the Melrose and Cloutierville communities.

High Wind, Natchitoches

When
May 26, 10:00 PM CST
Where
Natchitoches forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Strong, damaging winds with gusts of up to 60 mph associated with a strong wake low downed several trees along Old River Road southwest of the Natchez community.

High Wind, Natchitoches

When
May 26, 11:30 PM CST
Where
Natchitoches forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Strong, damaging winds with gusts of up to 60 mph associated with a strong wake low blew a large oak tree down through a house at the corner of Shady Grove Road and Delton Masters Road. Several other trees and power lines were also blown down across Shady Grove Road.

High Wind, Natchitoches

When
May 27, 1:00 AM CST
Where
Natchitoches forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Strong, damaging winds with gusts of up to 60 mph associated with a strong wake low downed several trees in the 2000 block of Highway 495 in the Cloutierville community.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627275, 627276, 627277, 627278, 627279.